Alert archive / West Virginia / Wind Advisories in 2025
Wind Advisory 7, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Mar 20, 2025, 2:39 AM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 20, 2025, 8:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2025, 2:39 AM EDT (06:39 UTC)
- In effect from
- Mar 20, 2025, 8:00 PM EDT
- Expired
- Mar 21, 2025, 8:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3417 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360 WWUS71 KRLX 200639 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 239 AM EDT Thu Mar 20 2025 WVZ523-526-201445- /O.NEW.KRLX.WI.Y.0007.250321T0000Z-250321T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 239 AM EDT Thu Mar 20 2025 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 8 PM this evening to 8 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
5 follow-up statements
893 WWUS71 KRLX 201355 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 955 AM EDT Thu Mar 20 2025 WVZ523-526-202200- /O.CON.KRLX.WI.Y.0007.250321T0000Z-250321T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Harman and Snowshoe 955 AM EDT Thu Mar 20 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 8 PM this evening to 8 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ GW
401 WWUS71 KRLX 202112 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 512 PM EDT Thu Mar 20 2025 WVZ523-526-210515- /O.CON.KRLX.WI.Y.0007.250321T0000Z-250321T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 512 PM EDT Thu Mar 20 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
830 WWUS71 KRLX 210055 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 855 PM EDT Thu Mar 20 2025 WVZ523-526-210900- /O.CON.KRLX.WI.Y.0007.000000T0000Z-250321T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 855 PM EDT Thu Mar 20 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
864 WWUS71 KRLX 210941 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 541 AM EDT Fri Mar 21 2025 WVZ523-526-211200- /O.CON.KRLX.WI.Y.0007.000000T0000Z-250321T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 541 AM EDT Fri Mar 21 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Northwest winds 15 to 25 mph with gusts up to around 45 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles in a cross wind. Use extra caution. Secure outdoor objects. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ TRM
809 WWUS71 KRLX 211149 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 749 AM EDT Fri Mar 21 2025 WVZ523-526-211300- /O.EXP.KRLX.WI.Y.0007.000000T0000Z-250321T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 749 AM EDT Fri Mar 21 2025 ...WIND ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... The threat has ended. $$ ARJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Mar 20, 1:11 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 20, 1:11 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 111 AM EDT Thu Mar 20 2025 .SYNOPSIS... Cold front crosses tonight into Thursday, bringing rain and even mountain snow Thursday night. Brief dry period on Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 941 PM Wednesday... The Red Flag Warning will expire at 10 PM as winds gradually diminish and relative humidity values also gradually increase. Please continue to use caution as these abnormally dry and breezy conditions can still lead to fires early tonight. As of 834 PM Wednesday... Critical fire weather conditions continue this evening with record low RH's recorded across some of the lowlands. RH's will gradually increase from west to east overnight and the fire threat will diminish as a cold front approaches and brings showers. Only changes made to this evening's forecast were some adjustments to dew points and RH's, but otherwise, the rest of the forecast remains in good shape this evening. As of 300 PM Wednesday... ***Critical Fire Weather Conditions Expected Through This Evening*** Very warm and dry conditions across the area this afternoon amid filtered sunshine (from cirrus) as the region finds itself between a tightening pressure gradient courtesy of high pressure well to the east, and strong low pressure currently centered across northern Missouri. Strong return flow between these features, with a downslope component, has resulted in temperatures already in the mid 70s to low 80s across the lowlands, with afternoon highs progged to reach into the mid 80s across portions of the central lowlands. These warm temperatures combined with low dew points being mixed down from aloft, and even advected northwestward from the higher terrain, will result in minimum afternoon/evening relative humidity values in the mid single digits to mid teens across much of the forecast area. Additionally, wind gusts of 20 to 30 mph have already been observed across much of the area, with gusts of 30 to 35 mph across portions of the Mid-Ohio Valley where winds aloft are stronger. Overall, this results in enhanced to critical fire weather conditions across the forecast area this afternoon into early tonight. A Red Flag Warning remains in effect until 10 PM this evening across much of the forecast area, with a Special Weather Statement out for the rest of the forecast area. Please avoid any outdoor burning today/tonight. A cold front will cross late tonight and Thursday morning bringing light rain showers (w/gusty wind potential), mostly cloudy skies, and much cooler temperatures to the area. Additional ISO/SCT light showers are possible Thursday afternoon/evening as the upper trough pivots through. Wind gusts of 20 to 30 mph are possible on Thursday w/ cold advection. Low temperatures tonight will be in the mid 40s to mid 50s, with highs tomorrow in the 50s for much of the forecast area. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 219 PM Wednesday... In the wake of a reinforcing cold front, gusty northwest winds continue and rain changes to snow showers in the mountains Thursday night. Light snowfall accumulations up to an inch or two are possible across the span of our mountain counties. Winds could gust up to 40 mph, especially across the highest ridges of the mountains. High pressure to our south builds in early Friday bringing an end to the snow showers across the mountains. Northwest winds will slack off by afternoon and will start shifting out of the southwest, allowing for dry and quiet conditions for the start of the weekend. GFS, Euro and NAM show afternoon dew points in the 20s and upper teens. High temperatures will be mild with most locations staying in the 50s, with some 40s in the mountains. That said, will have to watch RH values in the afternoon as current guidance suggests mid to upper 20s are possible across a bulk of the forecast area, leading to increased fire weather risk. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 1232 PM Wednesday... Friday's quiet weather will seemingly come to a close on Saturday with a swift moving shortwave disturbance bringing the chance for showers during the day across most of the area. Some snow showers are possible across the highest ridges of the mountains in the northeast. Brief dry spell sets up behind this trough Saturday night, ahead of another shortwave system that will move up from the south on Sunday. Chances for precipitation will increase through out the day with likely to definite chances by the evening and overnight hours. Chances for showers and even some mountain snow showers will linger through the week as a large low to our north swirls over the Great Lakes, sending a series of disturbances through our forecast area. Temperatures Saturday through Monday will be around normal to a few degrees above; 50s to lower 60s will be common in the lowlands with the mountains ranging between the mid 40s to upper 50s. Temperatures will drop off below normal by about 2-4 degrees on Tuesday and Wednesday. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... As of 110 AM Thursday... VFR conditions are expected to continue into the early overnight hours before a cold front will approaches early this morning from the west, then MVFR ceilings are expected to develop across the area. In addition, widely scattered rain showers, turning to a rain/snow mix late in the period, will also return Thursday, which can cause very brief VISBY reductions to MVFR at times into the evening hours. Sporadic gusty south/southwest winds will continue overnight. Winds will become more west- southwesterly Thursday behind the cold front. Occasional gusts 20-30 kts can still be expected Thursday area-wide. LLWS will remain possible ahead of the cold frontal passage this morning. The main risk will continue until around 09Z for all terminals, and then the threat will generally diminish thereafter as surface wind increases. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: LLWS could linger a bit longer than anticipated. Showers overnight and Thursday could be more widespread than anticipated, causing MVFR restrictions. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 03/20/25 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H H H H H H H M H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H M H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 06Z FRIDAY... IFR conditions are possible late Thursday and Thursday night with snow showers in/near the mountains. && .FIRE WEATHER... As of 300 PM Wednesday... ***Critical Fire Weather Conditions Expected Through This Evening*** Very dry and breezy to gusty winds will result in elevated to critical fire weather conditions into early tonight. On the weather side of things, highs will be upper 70s to mid-80s for most lower elevations and the southern coalfields, with minimum afternoon/evening RH values of 5-15 percent common across the area. Sustained winds of 12-20 mph and gusts of 20-30 mph are expected into the evening, locally higher in spots, particularly across the Mid-Ohio Valley. Regarding fuel, local RAWS stations reported fuel moisture values dropping into the 6-9 percent range Tuesday afternoon. Given poor RH recovery Tuesday night, with some locations struggling to reach 35%, it is likely that fuels will become at least as dry today or even drier. Given these factors and in collaboration with neighboring offices and partners, a Red Flag Warning remains in effect for much of the forecast area until 10 PM, with the exception being our southwest VA counties and higher mountain elevation zones in WV, where a Special Weather Statement has been issued. Relative humidity recovery will be very slow overnight, eventually improving as a cold front approaches/crosses late tonight and Thursday morning. This brings SCT light rain showers with it, with additional rain/snow showers possible Thursday afternoon and Thursday night. Total precipitation is progged to be less than a tenth of inch across most of the lowlands, with a tenth to a quarter of an inch across the higher terrain. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...GW/LTC/JMC NEAR TERM...GW/JMC SHORT TERM...LTC LONG TERM...LTC AVIATION...28 FIRE WEATHER...GW
Hazardous weather outlook, Mar 19, 10:06 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1006 PM EDT Wed Mar 19 2025 KYZ103-105-OHZ067-075-076-085>087-VAZ003-004-WVZ005>011-013>020- 024>034-039-040-515>526-210215- Boyd-Lawrence KY-Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 1006 PM EDT Wed Mar 19 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Low relative humidity values below 30 percent, coupled with breezy conditions, will result in an elevated risk of wildfire spread early tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-102-OHZ066-083-084-210215- Greenup-Carter-Perry-Jackson OH-Vinton- 1006 PM EDT Wed Mar 19 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...Tonight. In addition, a marginal risk for strong to severe thunderstorms exists late tonight. The main hazard with storms is the potential for damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Nearby
Wind Advisories in West Virginia, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.